Format

Send to

Choose Destination
J Intern Med. 1992 May;231(5):561-5.

Protracted cholestasis probably induced by oral contraceptive.

Author information

1
Department of Medicine, Karolinska Institute, Huddinge University Hospital, Sweden.

Abstract

The case of a patient with intrahepatic cholestasis, probably induced by an oral contraceptive agent, is reported. Initially, early primary biliary cirrhosis was suspected, but this diagnosis could not be verified either clinically or by immunological tests. Re-examination and re-evaluation of the liver biopsy revealed some eosinophilia and sinusoidal dilatation, changes indicative of drug-induced liver injury. The cholestasis gradually disappeared as indicated both biochemically and histologically, but the elevation of serum alkaline phosphatase levels persisted for some 10 years after termination of drug therapy. Oral contraceptive agent-induced jaundice or cholestasis is generally reported to disappear when the drug is stopped, and we are unaware of similar cases in the literature with a protracted course such as that described here. Still, the circumstances of this patient suggest that a correlation between the oral contraceptive agent and the hepatic reaction is most likely, and we consider it important that colleagues pay attention to this possibility.

PMID:
1602295
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center